Kentucky, 2006

Hail and Damaging Wind in Kentucky, April 19, 2006

April 19, 2006 · NWS LMK · 8 events in 7 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 18, 8:33 PM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 18, 8:33 PM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
933 PM EDT TUE APR 18 2006

.EVENING UPDATE...

CURRENT FORECAST IS IN GOOD SHAPE AT THE MOMENT. CAP BROKE ACROSS MO
EARLIER THIS EVENING AND THUNDERSTORMS CONTINUE TO BLOSSOM ACROSS
THE CENTRAL PART OF THE STATE.  STORMS ARE GENERALLY MOVING EAST AND
WILL BE IN THE ST. LOUIS AREA WITHIN THE NEXT TWO HOURS.  EVENING
SFC ANALYSIS STILL REVEALS A TIGHT DEWPOINT GRADIENT ACROSS THE FA
THIS EVENING WITH LOWER 40S NOTED ACROSS THE NORTHEAST WITH UPPER
50S TO LOWER 60S ACROSS THE SOUTHWEST.  SHORT TERM MODELS CONTINUE
TO SHOW CONVECTIVE COMPLEX DEVELOPING TO OUR WEST AND THEN
PROPAGATING SOUTHEAST.  MAIN FORECAST PROBLEM HERE IS HOW FAR
EASTWARD WILL THE CONVECTION GET.  AT THE MOMENT...IT STILL APPEARS
THAT THE SOUTHWEST PART OF OUR CWA WOULD HAVE A DECENT SHOT AT
PRECIPITATION OVERNIGHT.  GIVEN THE ELEVATED MOISTURE AND
INSTABILITY MAIN SEVERE WX RISK WITH THIS ACTIVITY WOULD BE
MARGINALLY SEVERE HAIL AND DAMAGING WINDS LATE TONIGHT (PROBABLY
WELL AFTER MIDNIGHT).  SO FOR NOW...CURRENT FORECAST LOOKS GOOD.

HAVE MADE SOME CHANGES TO THE GRIDS IN THE SHORT TERM.  CLOUD GRIDS
WERE A BIT TOO HIGH GIVEN THAT WERE FAIRLY CLEAR RIGHT NOW.  AM
PLANNING ON KEEPING SKIES CLEAR THROUGH THE REMAINDER OF THE EVENING
AND THEN RAMP THINGS UP AFTER MIDNIGHT.  HAVE ALSO HELD BACK
PRECIPITATION CHANCES RIGHT NOW.  AM THINKING SOMEWHERE AFTER 06Z
BEFORE WE WOULD SEE CHANCE PRECIP WITHIN OUR FA.

UPDATED PRODUCTS WILL BE AVAILABLE SHORTLY.

-JARVIS

.SHORT TERM (TONIGHT-WEDNESDAY)...

A LIGHT EASTERLY FLOW CONTINUES OVER THE LOWER OHIO VALLEY THIS AFTN
WITH NEARLY FULL SUNSHINE. A TIGHT MOISTURE GRADIENT ACROSS THE CWA
AS OF 18 UTC EXHIBITED IN SFC DEWPOINT OBS AND RUC 850MB TD
ANALYSIS. SFC WARM FRONT NOW ACROSS TENN EXTENDING FROM PARENT SFC
LOW OVER KS/MO BORDER REGION.

PER LATEST SPC OUTLOOK AND RECENT RUC/SREF DATA...TSRA EXPECTED TO
DEVELOP OVER MO/IA LATER ON THIS AFTN/EVE DEPENDING ON WHEN THE CAP
IS BROKEN. THESE STORMS SHOULD DROP SEWD WITHIN AXIS OF HEALTHY
ELEVATED MOISTURE AND INSTABILITY (850MB LIS NEAR -6C)...AND AFFECT
PARTS OF THE CWA AFTER MIDNIGHT TONIGHT. BEST PCPN CHANCES WILL BE
OVER S/W PARTS OF THE CWA CLOSER TO 850MB THETA-E AXIS WHERE WE HAVE
GONE WITH 60% POPS...50S/40S ELSEWHERE. GIVEN MAGNITUDE OF FCST
ELEVATED INSTABILITY...A FEW STORMS LATE TONIGHT COULD PRODUCE SOME
MARGINALLY SVR HAIL S/W OF FTK.

SCT TSRA WILL CONTINUE INTO THE MORNING HOURS WEDNESDAY...BEFORE
DRIFTING S OF THE CWA TOWARD MID-DAY. SHOULD AIRMASS DESTABILIZE...
ADDITIONAL SCT TSRA ARE POSSIBLE DURING THE AFTN...WITH REMNANT SFC
LOW/TROF IN THE VICINITY OF KY/TN LINE AFTER 18 UTC. NAM GOES NUTS
WITH THE SFC BASED INSTABILITY (LIS NEAR -15C AND TEMPS NEAR 88 IN
PROXIMITY TO SFC LOW)...BUT EVEN WITH LESSER GFS NUMBERS SOME
STRONG/SVR CELLS POSSIBLE...MAINLY OVER DOWNSTATE KY. THIS
CORRESPONDS WELL WITH SPC DAY TWO SVR OUTLOOK. UPPER RIDGE IS
OVERHEAD AT THIS TIME...AS IS POCKET OF DRY 700MB AIR...SO GIVEN SFC
BASED INSTABILITY WE COULD SEE A FEW WET MICROBURST TYPE STORMS
TOMORROW AFTN...ALONG WITH SOME SLOW MOVING HVY RAINERS.

MAX TEMPS WEDNESDAY WILL BE TRICKY DEPENDING ON AMT OF MORNING CLOUD
COVER AND PRECIP...ONLY CHANGE TO ONGOING FCST THERE IS TO RAISE MAX
TEMPS NEAR BWG A COUPLE DEGREES. CLOSER TO WARM FRONT...MINS TONIGHT
OVER SRN KY WILL BE NEARLY 10 DEGREES WARMER THAN OVER THE BLUEGRASS
AND PARTS OF SRN IN.

CS

.LONG TERM (WED NIGHT-TUESDAY)...

THE MAIN FORECAST CHALLENGE DURING THIS PERIOD IS WITH MULTIPLE
PRECIP CHANCES.

WEDNESDAY NIGHT - SATURDAY NIGHT...

SURFACE LOW VERY MUCH A FACTOR STILL WEDNESDAY NIGHT. GFS AND NAM
BOTH HAVE -6 TO -10C LIFTED INDICES AT 00Z THURS...SO WILL
DEFINITELY KEEP THE MENTION OF SHWRS/STORMS.

FORECAST BECOMES CHALLENGING AFTER THAT AS MODELS GENERALLY INDICATE
A WEAK SFC BOUNDARY IN ADDITION TO SFC BASED INSTABILITY OVER THE
REGION THURSDAY. THERE IS SOME QPF DISAGREEMENT...BUT GIVEN THE
INSTABILITY IN PLACE...WITH HIGH DEWPOINTS STILL PROGGED ACROSS THE
CWA...WILL HAVE SLT CHC POPS MENTIONED. WILL THEN FOCUS HIGHER POPS
ACROSS SOUTHERN CWA BEGINNING THURSDAY NIGHT AS NAM/GFS DEVELOP A
SOUTHERN STREAM SYSTEM WHICH WILL MOVE UP INTO THE CWA FROM THE
SOUTHWEST. INCREASED POPS TO 50S FRIDAY AFTERNOON. POTENT UPPER LOW
OVER THE UPPER MIDWEST COULD HELP DEVELOP THIS SYSTEM AND BRING A
VERY GOOD CHANCE FOR WIDESPREAD PRECIP FRIDAY INTO SATURDAY
MORNING...OF WHICH SOME STORMS COULD BE STRONG. FRONTAL BOUNDARY
ASSOCIATED WITH THIS SECONDARY STORM WILL PASS THROUGH BY SATURDAY
AFTERNOON...BUT UPPER LOW WILL STILL BE SPINNING OVER GREAT LAKES.
WILL KEEP SATURDAY NIGHT DRY FOR NOW...BUT MAY HAVE TO INSERT
SCATTERED SHOWERS IF UPPER LOW ENERGY CAN MAKE IT THIS FAR SOUTH.

WENT NEAR ENSEMBLE MOS TEMPS FOR THIS TIME PERIOD...WHICH IS NEAR
NORMAL.

SUNDAY - TUESDAY...

AT THIS TIME...MEDIUM-RANGE MODELS HAVE LARGE UPPER LOW OVER THE
GREAT LAKES. ALTHOUGH THE GFS HAS MUCH MORE DEVELOPED AND COLDER
UPPER LOW THAN OTHER MODELS...INCLUDING THE ECMWF...THE TREND IS
STILL THE SAME. SHORTWAVE ENERGY ON SOUTHERN LOBE OF UPPER LOW IS
PROGGED TO TRAVERSE THE REGION...WITH A WEAK FRONTAL BOUNDARY
PASSING THROUGH THE CWA SUNDAY NIGHT. MOST ENERGY STAYS TO THE
NORTHEAST...SO WILL KEEP SUNDAY DRY FOR NOW. HOWEVER...ECMWF AND GFS
DEVELOP A SYSTEM OVER THE PLAINS THAT WILL APPROACH THE REGION
MONDAY. SO HAVE INSERTED LOW POPS MONDAY INTO EARLY TUESDAY MORNING.

HAVE TEMPS AT OR BELOW NORMAL FOR THIS TIME PERIOD BASED ON COLDER
TEMPS WITH UPPER LOW SPINNING CLOSE TO THE REGION.

AL

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 18, 8:51 PM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
951 PM EDT TUE APR 18 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
851 PM CDT TUE APR 18 2006 /951 PM EDT TUE APR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT AND WEDNESDAY MORNING.

AS AN AREA OF LOW PRESSURE DROPS SOUTHEASTWARD INTO THE TENNESSEE
VALLEY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
INTO THE SOUTHWEST PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT
TONIGHT.  THE BEST CHANCES FOR STORMS WILL BE WEST OF A LINE FROM
JASPER INDIANA TO SOMERSET KENTUCKY.  A FEW STORMS MAY BECOME
MARGINALLY SEVERE.  THE MAIN STORM THREATS OVERNIGHT AND WEDNESDAY
MORNING WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. A FEW
SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE
MID-MORNING HOURS WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY AFTERNOON THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP WEDNESDAY AFTERNOON
AND EVENING...MAINLY ACROSS CENTRAL AND SOUTHERN KENTUCKY. SHOULD
THESE STORMS DEVELOP...SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL...HIGH WIND GUSTS...AND HEAVY RAINFALL THE PRIMARY THREATS.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES AGAIN FROM THURSDAY THROUGH
SATURDAY MORNING...WITH THE BEST CHANCES FRIDAY AND FRIDAY NIGHT
WHERE A FEW STRONG STORMS ARE POSSIBLE. ANOTHER CHANCE FOR
THUNDERSTORMS IS FORECAST NEXT MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT AND WEDNESDAY.

MJ

In the hours before

Local storm report, Apr 19, 1:34 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
234 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     HAIL             DUBOIS                  38.45N 86.80W
04/19/2006  E1.00 INCH       DUBOIS             IN   LAW ENFORCEMENT

            HITTING ROOF AT 911 CENTER

&&

REITMEYER
Local storm report, Apr 19, 1:48 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     HAIL             FERDINAND               38.23N 86.86W
04/19/2006  E1.00 INCH       DUBOIS             IN   TRAINED SPOTTER

&&

REITMEYER
Local storm report, Apr 19, 2:01 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     HAIL             VALEENE                 38.43N 86.40W
04/19/2006  E0.75 INCH       ORANGE             IN   TRAINED SPOTTER

&&

REITMEYER

The radar

The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
April 19, 2:35 AM EST
Where
Jefferson County, Lyndon
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.267, -85.567

Hail, Jefferson

When
April 19, 2:40 AM EST
Where
Jefferson County, Louisville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -85.783

Quarter size hail fell near the Veterans Hospital.

Hail, Spencer

When
April 19, 3:04 AM EST
Where
Spencer County, Taylorsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.033, -85.350

Penny size hail fell near Hunter Road.

Hail, Anderson

When
April 19, 3:47 AM EST
Where
Anderson County, Alton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -84.933

Hail, Garrard

When
April 19, 4:09 AM EST
Where
Garrard County, Bryantsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.650

Hail, Edmonson

When
April 19, 4:52 AM EST
Where
Edmonson County, Brownsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -86.267

Thunderstorm Wind, Warren

When
April 19, 4:58 AM EST
Where
Warren County, Rich Pond
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.900, -86.500

Trees and power lines were downed.

Hail, Monroe

When
April 19, 5:57 AM EST
Where
Monroe County, Gamaliel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.633, -85.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500228, 5500229, 5500230, 5500231, 5500232, 5500233, 5500234, 5500235.